Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Columbia, SC

June 27, 2001Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2001, 2:16 PM EDT for Orangeburg County, South Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 2:16 PM EDT (18:16 UTC)
Expired
Jun 27, 2001, 2:45 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Orangeburg County, SC

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:20 PM EDTThunderstorm Wind 55 EOrangeburg, SCEM reported trees down on a couple of houses.
Jun 27, 2:20 PM EDTHail 0.75Orangeburg, SCEM reported 3/4 inch hail in Orangeburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 271817
SVRCAE

SCC075-271845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 245 PM EDT.

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILKINSON HEIGHTS...OR ABOUT 6 MILES
  SOUTHEAST OF ORANGEBURG...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    BROOKDALE.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1-800-775-7199.

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:12 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 27, 10:12 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 AM EDT WED JUN 27 2001

MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA TODAY.
CUMULUS CLOUDS DEVELOPING ALREADY A FEW SHOWERS ACROSS THE MIDLANDS.
DEWPOINTS IN THE LOW TO MID 70S. TONGUE OF UNSTABLE AIR ACROSS THE
MIDLANDS WITH LIS TO MINUS 7 AND CAPES AOA 3000 J/KG. WILL GO WITH
LOW CHANCE POPS ALL ZONES AND TAKE OUT MENTION OF MORNING FOG. TEMPS
LOOK ON TRACK.

.CAE...
GA...NONE.
SC...NONE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:18 PM EDTSevere Thunderstorm WarningCAEBarnwell27 min
Jun 27, 3:53 PM EDTSevere Thunderstorm WarningCAERichland52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.